Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Phoenix, AZ

October 21, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 21, 2004, 4:15 PM MST for Maricopa County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2004, 4:15 PM MST (23:15 UTC)
Expired
Oct 21, 2004, 9:00 PM MST
In force
5 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 140 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 212352 CCB
FFWPSR
AZC013-220500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST THU OCT 21 2004

CORRECTED TO REMOVE LA PAZ COUNTY PORTION

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS 
  INCLUDES THE CITIES OF...WITTMANN...WICKENBURG...CIRCLE CITY   

* UNTIL 1000 PM MST.

* AS OF 4 PM MST...LOCALLY HEAVY RAIN HAD FALLEN IN MANY AREAS OF    
  NORTHWEST MARICOPA COUNTY AND IN SOUTHERN YAVAPAI COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MORRISTOWN...GLADDEN AND AGUILA. MOST WASHES...INCLUDING
  CENTENNIAL WASH AND THOSE NEAR WICKENBURG...WILL EXPERIENCE 
  FLOODING BETWEEN 4 AND 10 PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3386 11331 3361 11331 3349 11266 3403 11207
      3439 11342

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 2:45 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 21, 2:45 PM MST, 1 hour 30 minutes before
AZZ020>028-CAZ030>033-220545-

AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST THU OCT 21 2004

CORRECTION TO ADD URBAN AND SMALL STREAM FLOOD ADVISORY.

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH ACROSS THE DESERT
SOUTHWEST FOR WIDESPREAD SHOWERS...WITH LOCALLY HEAVY RAINFALL AND
GUSTY WINDS...THIS AFTERNOON AND OVERNIGHT. BY MID DAY FRIDAY...THE
WEATHER SYSTEM IS EXPECTED TO MOVE EAST...WITH RAPID CLEARING FROM
WEST TO EAST ACROSS SOUTHEAST CALIFORNIA AND ARIZONA. DRIER AND
WARMER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND...WITH
ANOTHER CHANCE FOR PRECIP BY THE EARLY TO MID PART OF NEXT WEEK...AS
MOISTURE INCREASES FROM THE SOUTH...AND ANOTHER LOW PRESSURE SYSTEM
MOVES THROUGH THE GREATER SOUTHWEST.

&&

.DISCUSSION...
PHX SKY HARBOR TEMP AT 12 NOON WAS 79 DEG...AND HAD FALLEN TO 61 DEG
BY 1 PM MST...AS THE COLD FRONT MOVED THROUGH CENTRAL ARIZONA.
RAINFALL AMOUNTS PRECEDING THE FRONTAL BAND WERE ON THE ORDER OF
THREE QUARTERS INCH...TO OVER ONE INCH IN MANY PLACES...WITH JUST
OVER TWO INCHES IN PORTIONS OF LA PAZ AND NORTHWESTERN MARICOPA
COUNTY. THE SMALL STREAM FLOOD ADVISORY FOR AZ ZONE 22 (NORTHWEST
MARICOPA COUNTY) HAS BEEN UPGRADED TO A FLASH FLOOD WARNING...IN
EFFECT UNTIL 4 PM MST. WILL ALSO BE ISSUING AN URBAN AND SMALL
STREAM FLOOD ADVISORY FOR THE GREATER PHOENIX AREA FROM 2PM TO 8PM.
IN ADDITION TO HEAVY RAINFALL...WEVE HAD SUSTAINED WINDS OUT OF THE
SOUTH/SOUTHWEST AT 30 TO 35 MPH...WITH REDUCED VISIBILITY IN BLOWING
DUST TO LESS THAN ONE QUARTER MILE ACROSS THE SOUTH-CENTRAL ARIZONA
DESERTS THIS AFTERNOON. HOWEVER...AS THE RAINFALL CONTINUES TO
SPREAD ACROSS THE DESERTS...THE PRECIP AND CLOUD COVER WILL KEEP
WINDS CLOSER TO THE BREEZY CATEGORY...15-25 MPH WITH HIGHER GUSTS
POSSIBLE.

MEANWHILE...THE MAIN VORT LOBE ASSOCIATED WITH THIS STRONG WEATHER
SYSTEM HAS ROTATED THROUGH THE BOTTOM OF THE TROUGH THIS
MORNING...AND WILL EJECT NORTHEAST THROUGH CENTRAL ARIZONA AND
ACROSS THE PRECIP BAND EARLY THIS EVENING. AS A RESULT...MODERATE TO
HEAVY RAINFALL WILL CONTINUE THROUGH THE EVENING HOURS...DECREASING
WEST TO EAST AS THE FRONTAL BAND MOVES ACROSS THE STATE.
OVERALL...THIS TIMING IS SLOWER THAN WHAT THE GFS HAD
ANTICIPATED...AND MORE IN LINE WITH THE ETA. HAVE INCREASED THE
00-06Z POPS TONIGHT TO 80+ ACROSS MUCH OF MARICOPA
COUNTY...NORTHWESTERN PINAL AND SOUTHERN GILA COUNTIES. WILL ALSO
KEEP CHANCE POPS OVER THE NORTHEASTERN PORTIONS OF OUR CWA FROM
06-12Z EARLY FRIDAY MORNING. QPFS ARE STILL EXPECTED TO RANGE FROM
ONE HALF INCH TO AN INCH IN MOST PLACES...WITH NEARLY TWO INCHES
WERE RAINFALL IS HEAVIEST (THE NORTH VALLEY).

BY MID DAY FRIDAY...THE WEATHER SYSTEM IS EXPECTED TO MOVE
EAST...WITH RAPID CLEARING FROM WEST TO EAST ACROSS ARIZONA. DRIER
AND WARMER CONDITIONS ARE THEN EXPECTED THROUGH THE WEEKEND...WITH
ANOTHER CHANCE FOR PRECIP BY THE EARLY TO MID PART OF NEXT WEEK...AS
MOISTURE INCREASES FROM THE SOUTH...AND ANOTHER LOW PRESSURE SYSTEM
MOVES THROUGH THE GREATER SOUTHWEST.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...URBAN AND SMALL STREAM FLOOD ADIVSORY GREATER PHOENIX
AREA...ZONE 23...UNTIL 8 PM MST...
CA...NONE.

&&

22
Hazardous weather outlook, Oct 21, 6:13 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
613 AM MST THU OCT 21 2004

AZZ020>028-CAZ030>033-220700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
613 AM MST THU OCT 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

WIDESPREAD SHOWERS WILL AFFECT THE AREA TODAY...AND ACROSS
SOUTH-CENTRAL ARIZONA TONIGHT. LOCALLY HEAVY RAINFALL IS
LIKELY...WITH GENERAL AMOUNTS RANGING FROM ONE QUARTER TO THREE
QUARTERS OF AN INCH. LOCALLY HIGHER TOTAL-STORM AMOUNTS OF BETWEEN
ONE AND TWO INCHES ARE POSSIBLE FROM NORTHERN AND CENTRAL LA PAZ...
THROUGH FAR NORTHERN MARICOPA AND INTO WEST-CENTRAL GILA COUNTIES.

HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 12:50 PM MSTFlash Flood WarningPSRMaricopa2 hr

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.